Alert archive / Wisconsin / Special Weather Statements in 2020
Special Weather Statement, NWS Green Bay, WI
NWS Green Bay, WI issued this special weather statement at Aug 8, 2020, 1:52 AM CDT for Vilas County, Wisconsin. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2020, 1:52 AM CDT (06:52 UTC)
- Expired
- Aug 8, 2020, 3:15 AM CDT
- In force
- 83 min
- Issued by
- NWS Green Bay, WI
County Vilas County, WI
The radar
The Marquette radar (KMQT), 157 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 6.9 hours before the alert went out and 349 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.3
The text
As transmitted.
924
WWUS83 KGRB 080652
SPSGRB
Special Weather Statement
National Weather Service Green Bay WI
152 AM CDT Sat Aug 8 2020
WIZ005-080815-
Vilas WI-
152 AM CDT Sat Aug 8 2020
...STRONG THUNDERSTORMS ACROSS NORTHWEST WISCONSIN WILL MOVE
INTO VILAS COUNTY THIS MORNING...
At 151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madeline Island to near Drummond to near
Gordon to near Willow River. Movement was east at 30 mph.
The storms are expected to enter western Vilas County between 330 AM
and 430 AM CDT.
Wind gusts to around 40 mph, frequent lightning and torrential
rainfall will be possible with the storms. The eastward movement of
the storms could cause training storms resulting in torrential
rainfall and localized flooding of roads and possibly some basement
flooding.
These storms will move across Vilas County, including the following
locations...Van Vliet Hemlocks Natural Area, Land O Lakes, Nixon
Lake Natural Area, Trout Lake, Manitowish Waters, Dunn Lake Natural
Area, Presque Isle and High Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4615 8915 4613 8917 4596 8970 4598 8993
4630 8993
TIME...MOT...LOC 0643Z 282DEG 27KT 4684 9068 4637 9116 4624 9175 4636
9291
$$
EckbergWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 7, 10:59 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 7, 10:59 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 1059 PM CDT Fri Aug 7 2020 Updated aviation portion for 06Z TAF issuance .SHORT TERM...Tonight and Saturday Issued at 326 PM CDT Fri Aug 7 2020 Quiet summer day ongoing across the area as surface high pressure slides into the eastern Great Lakes and mid-upper level ridging moves overhead. Dewpoints and humidity levels were slowly on the uptick, but remained near the comfortable range. A few showers attempted to push in from the west late this morning and early afternoon, but they met their demise as they moved into the the drier, more stable environment. Focus in the short term will be timing the shower/storm threat tonight into Saturday and marine and beach hazard headlines (see marine section). Tonight...can't rule out a brief shower or sprinkle across central and north central WI this evening from the mid-deck pushing into the area, as a weak warm front lifts through, along with weak WAA/moisture push, but most/all spots will be dry. Models still in general agreement showing a complex of storms continuing to develop across northern MN late this afternoon and evening, in association with a potent shortwave/MCV. The brunt of this will stay north of the area, but pretty good agreement with the CAMs showing the southern end of this activity pushing into our area sometime around midnight (Vilas County) then sweeping southeast across the area into early Saturday morning. Limited instability (under 1000 J/kg and fading through the night) to work with and limited bulk shear (up to around 20-25 kts) in our area, so not expecting any widespread severe weather, however would not be surprised some gusty winds and locally heavy rain (PWATs climbing to around 1.5"), especially across north central WI where the instability will be highest. As the surface high pressure continues to exit to our east, return flow will slowly ramp up across the western Great Lakes. So you might feel a little more in the way of humidity tonight, but dewpoints should only climb into the lower 60s. Lows will drop into the 60s for most spots. Saturday...ongoing activity will be pushing across portions of the area during the morning hours. Expect this activity to wane through the early morning hours as it moves farther away from the shortwave forcing and instability continues to wave. Models not in as good agreement on just where/when this will occur, or how far east it will get, so used a more broad-brushed approach in the POPs. Heavy rain looks to be the main threat with this activity, with PWATs of 1.5-2.0". As we work toward late morning and afternoon, subsidence behind the departing shortwave and a capping inversion should hold things in check with a mainly dry afternoon expected. However, as instability builds through the day, any weak boundaries could touch off a shower or storm. Clouds could limit how warm we get, but think enough breaks will occur to climb into the upper 70s to middle 80s for most locations. Dewpoints will be climbing into the middle and upper 60s across the area, so you will start to feel the humidity, especially in the afternoon. .LONG TERM...Saturday Night Through Friday Issued at 326 PM CDT Fri Aug 7 2020 Focus will be on the severe weather threat on Sunday afternoon and Sunday night. We should be in a general lull in convective activity Saturday night, with perhaps isolated thunderstorms occurring in association with a weak warm frontal boundary over the region. This lull should continue through Sunday morning. Sunday will be a very warm and humid day, with temperatures climbing into the middle to upper 80s, and dew points getting into the upper 60s and lower 70s. This will lead to heat indices reaching at least the lower 90s in the typical warm spots of central, east central and northeast WI. The expected heat and humidity, combined with very steep mid-level lapse rates of 8-8.5 c/km, will lead to very unstable conditions, with CAPE around 3000 j/kg and LI's of -8 to -12. Deep layer shear of 25 to 35 kts and 0-3 km SRH around 200 should be sufficient for storm organization. PWATs of 1.5 to 2 inches will also support heavy rainfall. Models have been consistent showing a well-defined short-wave trough moving through the region during the late afternoon and evening, and this should combine with the lingering warm frontal boundary to trigger thunderstorm development in north central and central WI by mid to late afternoon. These strong to severe storms should track across the forecast area during the evening, with a threat of damaging winds, torrential rainfall, localized flooding, and large hail. Additional storms will occur ahead of a cold front overnight into Monday, though the severe threat is less certain. Mainly dry conditions are anticipated through the remainder of the extended forecast period. High pressure will be situated over the forecast area into midweek, then shift into eastern Ontario/Quebec later in the week. Even though the center of the high shifts east, the southwest periphery will remain ridged over northeast WI until Thursday night or Friday. There may be a chance of storms over our western counties by Friday, as return flow attempts to redevelop. Summer-like temperatures should prevail through the period. && .AVIATION...for 06Z TAF Issuance Issued at 1059 PM CDT Fri Aug 7 2020 Mid clouds will continue to thicken and lower ahead of an MCV approaching from Minnesota. CAMS models continue to predict that this system will track through the area later tonight into Saturday morning, although a bit later than previously predicted as the system has had issues getting going. Although there are still doubts on how far south the system will make it, the models seem fairly insistent on the system at least making it through central Wisconsin. Therefore will keep the previous TAFs but update the timing a bit to reflect the later arrival. Conditions are expected to fall to IFR/MVFR with this activity. Once this activity tracks east of the area the weather should remain quiet for the rest of the morning and into the afternoon hours on Saturday. && .MARINE... Issued at 326 PM CDT Fri Aug 7 2020 Hazardous conditions for small craft and dangerous swimming conditions are expected to develop on Saturday as south winds increase to 15 to 25 kts in the late morning and afternoon. Waves will build to 4-7 feet on Lake MI and to 2-4 feet on the bay, peaking in the late afternoon and early evening. Small craft advisories and beach hazard statements have been issued. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement from 10 AM CDT Saturday through late Saturday night for WIZ022-040-050. && SHORT TERM.....Bersch LONG TERM......Kieckbusch AVIATION.......Kurimski MARINE.........Bersch
Hazardous weather outlook, Aug 7, 3:02 PM CDT, 10 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 302 PM CDT Fri Aug 7 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-082015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 302 PM CDT Fri Aug 7 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms will be possible late tonight across mainly north- central and central Wisconsin. The main threat with any thunderstorms will be gusty winds and heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms will be possible Saturday through Monday. Any storms that develop will be capable of producing heavy downpours. The greatest threat for organized severe weather appears to be late Sunday afternoon and Sunday evening. Damaging winds, large hail, torrential rainfall and localized flooding will be possible during this period. Dangerous swimming conditions are expected to develop along the Lake Michigan shoreline Saturday and Saturday night. A Beach Hazard Statement has been issued. .SPOTTER INFORMATION STATEMENT... Formal spotter activation should not be needed tonight. LMZ521-522-541>543-082015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 302 PM CDT Fri Aug 7 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Friday South winds gusting over 25 knots and building waves will result in conditions hazard to small craft Saturday and Saturday night. Small Craft Advisories have been issued. Thunderstorms will be possible from Saturday through Monday. Any thunderstorms that develop will pose a hazard to boaters on the lake and bay. The greatest threat of organized severe weather appears to be late Sunday afternoon and Sunday night. Bersch/Kieckbusch
In the hours before
Special weather statement, Aug 8, 1:52 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
152 AM CDT Sat Aug 8 2020
WIZ005-080815-
Vilas WI-
152 AM CDT Sat Aug 8 2020
...STRONG THUNDERSTORMS ACROSS NORTHWEST WISCONSIN WILL MOVE
INTO VILAS COUNTY THIS MORNING...
At 151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madeline Island to near Drummond to near
Gordon to near Willow River. Movement was east at 30 mph.
The storms are expected to enter western Vilas County between 330 AM
and 430 AM CDT.
Wind gusts to around 40 mph, frequent lightning and torrential
rainfall will be possible with the storms. The eastward movement of
the storms could cause training storms resulting in torrential
rainfall and localized flooding of roads and possibly some basement
flooding.
These storms will move across Vilas County, including the following
locations...Van Vliet Hemlocks Natural Area, Land O Lakes, Nixon
Lake Natural Area, Trout Lake, Manitowish Waters, Dunn Lake Natural
Area, Presque Isle and High Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4615 8915 4613 8917 4596 8970 4598 8993
4630 8993
TIME...MOT...LOC 0643Z 282DEG 27KT 4684 9068 4637 9116 4624 9175 4636
9291
EckbergThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 3:04 AM CDT | Special Weather Statement | GRB | Vilas | 86 min |
| Aug 8, 4:13 AM CDT | Special Weather Statement | GRB | Lincoln, Oneida, Vilas | 92 min |
| Aug 8, 5:18 AM CDT | Special Weather Statement | GRB | Florence, Forest, Langlade, Lincoln | 57 min |
| Aug 8, 6:05 AM CDT | Special Weather Statement | GRB | Marathon, Marinette, Menominee, Shawano | 40 min |
| Aug 8, 6:49 AM CDT | Special Weather Statement | GRB | Door, Marinette, Menominee, Oconto, Shawano | 56 min |
Nearby
Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.